Virginia, 2011

Dense Fog in Virginia, September 28 to 29, 2011

September 28 to 29, 2011 · NWS LWX · 6 events in 6 counties and zones

High pressure just off to the east produced a light southeasterly flow. The southeast flow caused an abundant amount of low-level moisture to move overhead.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure just off to the east produced a light southeasterly flow. The southeast flow caused an abundant amount of low-level moisture to move overhead. Light winds along with high moisture caused areas of dense fog to develop during the late evening hours of the 28th lasting into the morning hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 7:31 PM EST, 44 minutes earlier.

Area forecast discussion, Sep 28, 7:31 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
831 PM EDT WED SEP 28 2011

.SYNOPSIS...
A CUTOFF LOW PRESSURE SYSTEM OVER MICHIGAN WILL CONTINUE TO DRIFT
EAST THROUGH TONIGHT. AN ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
INTO THE MID-ATLANTIC REGION THURSDAY. AN UPPER-LEVEL DISTURBANCE
WILL TRACK INTO THE REGION FRIDAY AND SATURDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

WE RCVD A REPORT OF 1.25" OF RAIN IN UNDER ONE HR IN ERN PRINCE.
WLLM COUNTY. GIVEN THE HISTORY OF HVY RAFL DURG THE PAST MONTH WE
HV ISSUED A FLSH FLD WRNG INCLUDING DC.

I'M SEARCHING MY MENTAL DATA BANK FOR AN EXAMPLE WHERE A LOW PRES
AREA WAS STATIONARY FOR SO LONG. I'M SURE THIS HAS HAPPENED
BEFORE...BUT THIS IS CERTAINLY OUT OF THE ORDINARY. I DID A SFC
ANLYS AT 17Z YDA AND AGN AT 19Z TDA. THE SFC LOW LOOKS LK IT'S
TRACKED ABT 30 MILES IN 26 HRS - "GLACIAL" MVMNT.

ON W.V. IMGRY THE OCCLUSION XTNDG FM THE LOW OVR THE UPR MIDWEST
IS APPARENT. FM THERE THE POSN OF THE WARM/COLD FNT BECOMES
SOMEWHAT DIFFICULT TO FIND...AS THE TEMP/MOISTURE GRADIENT BECOMES
QUITE DIFFUSE...SO WHEN THE COLD FNT FINALLY DOES PUSH INTO THE
AREA DON'T XPCT TO FEEL MUCH OF A DIFFERENCE. HOWEVER THE W.V. IMGRY DOES
SHOW SVRL BOUNDARIES DROPPING ACROSS PA INTO THE MID ATLC...AND
CNVCTN IS FIRING ALONG ONE OF THE THESE IN THE DC AREA ATTM.
PCPTBL WATER IN 00Z IAD SNDG ALMOST 1.7". NRML AT THIS TIME OF YR
ARND 0.9"...SO WE ARE STILL +2 STNDRD DEV ABV NRML...HENCE FLSH
FLDG RMNS A PSBLTY.

LOWS RANGING FM THE MU60S E OF I-95 TO THE LM50S IN THE HIGHLANDS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...

COOLER AND NOTICEABLY LESS HUMID CONDITIONS ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY NIGHT THROUGH FRIDAY. MIN TEMPS THURSDAY
NIGHT WILL RANGE FROM THE 40S IN THE POTOMAC HIGHLANDS TO NEAR 60
IN WASHINGTON AND BALTIMORE. MAX TEMPS FRIDAY WILL RANGE FROM THE
50S IN THE MOUNTAINS TO THE UPPER 70S IN CENTRAL VIRGINIA.

A POTENT UPPER-LEVEL SHORTWAVE WILL DROP SOUTHWEST FROM CANADA INTO
THE GREAT LAKES THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL CARVE
OUT AN UPPER-LEVEL TROUGH OVER THE MID-ATLANTIC DURING THIS TIME.
DESPITE THE COLDER AIR ALOFT...MOST PLACES WILL REMAIN DRY WITH JUST
SOME CLOUDS DUE TO A WESTERLY DOWNSLOPING FLOW BEHIND THE COLD
FRONT. THE ONE EXCEPTION WILL BE ACROSS THE ALLEGHENY AND POTOMAC
HIGHLANDS. AN UPSLOPE COMPONENT TO THE LOW-LEVEL FLOW MAY TRIGGER A
FEW SHOWERS...ESPECIALLY FRIDAY AFTERNOON WHERE THERE MAY BE LIMITED
INSTABILITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

ANOTHER SHORTWAVE WILL ROTATE AROUND THE TROUGH CAUSING AN
UPPER-LEVEL LOW TO CLOSE OFF FRIDAY NIGHT INTO SATURDAY. A NORTHWEST
FLOW WILL AROUND THIS SYSTEM WILL USHER IN MORE MOISTURE FROM THE
GREAT LAKES. DEEPER MOISTURE ALONG WITH INCREASED LIFT FROM THE
UPPER-LEVEL LOW WILL CAUSE PLENTY OF CLOUDS ALONG WITH THE
POSSIBILITY OF SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS
THE ALLEGHENY AND POTOMAC HIGHLANDS DUE TO AN UPSLOPE COMPONENT TO
THE LOW-LEVEL FLOW.

COLDER AIR ALOFT ALONG WITH INCREASED CLOUD COVER AND MOISTURE WILL
COMBINE WITH A NORTHWEST FLOW TO USHER IN THE COOLEST AIRMASS OF THE
SEASON. MIN TEMPS FRIDAY NIGHT WILL RANGE FROM THE 30S IN THE
MOUNTAINS TO THE LOWER 50S IN WASHINGTON AND BALTIMORE. MAX TEMPS
SATURDAY WILL REMAIN IN THE 30S ACROSS THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS TO NEAR 60 IN WASHINGTON AND
BALTIMORE. STRONG COLD ADVECTION AND LIFT MAY CAUSE ENOUGH COLD AIR
ALOFT FOR A FEW SNOW SHOWERS TO MIX IN ACROSS THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS OVERNIGHT FRIDAY...GENERALLY FOR
ELEVATIONS ABOVE 3KFT. NO ACCUMULATION IS EXPECTED.

AN UPPER-LEVEL TROUGH WILL REMAIN OVERHEAD SATURDAY NIGHT CAUSING
MORE UNSETTLED AND COOL CONDITIONS. THE MID-LEVEL TROUGH WILL SLOWLY
MOVE EAST SUNDAY AND HIGH PRESSURE IS EXPECTED TO BUILD OVERHEAD
LATER SUNDAY THROUGH THE MIDDLE PORTION OF NEXT WEEK. DRY CONDITIONS
ARE EXPECTED DURING THIS TIME ALONG WITH A MODERATING TREND IN
TEMPERATURES.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

CONVECTION WILL SLOWLY PUSH EASTWARD OVERNIGHT...WITH LINGERING
SHRA/TSRA FOR THE EARLY HALF OF THURSDAY.

VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY. WESTERLY
WINDS MAY GUST AROUND 20 KNOTS...ESPECIALLY FRIDAY AFTERNOON. AN
UPPER-LEVEL TROUGH WILL BRING UNSETTLED CONDITIONS FRIDAY NIGHT
THROUGH SATURDAY. SCATTERED SHOWERS ALONG WITH MVFR CIGS/VSBYS ARE
POSSIBLE. NORTHWEST WINDS WILL GUST AROUND 20 KNOTS.

HIGH PRESSURE WILL SLOWLY BUILD OVER THE TERMINALS SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.MARINE...
S/SW WINDS AOB 15 KT THROUGH THURSDAY. STRONG/SEVERE CONVECTION MAY
LEAD TO SMW THROUGH THE OVERNIGHT HOURS. A WEAK FRONT WILL CROSS THE
WATERS TOMORROW.

WESTERLY WINDS ARE EXPECTED BEHIND A COLD FRONT THURSDAY NIGHT
THROUGH FRIDAY. AN SCA MAY BE NEEDED FOR PORTIONS OF THE WATERS
FRIDAY.

AN UPPER-LEVEL TROUGH WILL BUILD OVER THE WATERS FRIDAY NIGHT
THROUGH SATURDAY. AN SCA WILL LIKELY BE NEEDED FOR PORTIONS OF THE
WATERS. HIGH PRESSURE WILL SLOWLY BUILD OVERHEAD SUNDAY INTO EARLY
NEXT WEEK. A SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY DURING THIS
TIME.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE RUNNING AROUND A FOOT ABOVE NORMAL THIS
AFTERNOON. WILL LEAVE THE CFW HEADLINE AS IS BUT WL PRBLY NEED TO
BE XTND IN TIME. POSITIVE ANOMALIES WILL CONTINUE UNTIL A W/NW WIND
OCCURS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 1 AM EDT THURSDAY FOR MDZ007-011-
     014-017-018.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ013-
     016.
VA...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     VAZ052>055-057.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...NWL/BJL
Hazardous weather outlook, Sep 28, 1:44 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT WED SEP 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. A FEW STORMS COULD
BECOME SEVERE WITH THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND AN ISOLATED TORNADO.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH LATE TONIGHT FOR THE
ALONG THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS EXPECTED AGAIN ON THURSDAY AROUND HIGH
TIDE.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FRIDAY THROUGH MONDAY
FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING PRIMARILY ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS. A FEW STORMS COULD BECOME SEVERE AND WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF LIGHT WINDS...DRY AIR AND MINIMUM TEMPERATURES
IN THE LOW TO MID 30S COULD LEAD TO FROST FORMATION OVERNIGHT
SUNDAY IN THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Sep 28, 5:21 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT WED SEP 28 2011

VAZ051-052-055-056-502-282245-
STAFFORD VA-CULPEPER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA-
621 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORM TO AFFECT STAFFORD...CULPEPER...PRINCE
WILLIAM...SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES...

AT 619 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDVEIN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE HEFLIN...SOMERVILLE...ROSEVILLE...RUBY...
SHILOH AND GARRISONVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3870 7749 3853 7730 3833 7767 3845 7775
TIME...MOT...LOC 2219Z 227DEG 21KT 3844 7763

JRK
Special weather statement, Sep 28, 6:09 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT WED SEP 28 2011

VAZ052-053-055-282345-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
709 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...PRINCE WILLIAM AND
FAIRFAX COUNTIES...

AT 708 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF INDEPENDENT HILL TO
MONTCLAIR TO 5 MILES SOUTH OF GARRISONVILLE...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE DALE CITY...AQUIA...DUMFRIES...
WOODBRIDGE...TRIANGLE...OCCOQUAN...LAKE RIDGE...LORTON...CHERRY HILL
AND BURKE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3872 7711 3871 7713 3865 7714 3861 7719
      3864 7722 3863 7723 3856 7725 3847 7731
      3839 7747 3857 7745 3865 7748 3886 7721
      3875 7709
TIME...MOT...LOC 2308Z 234DEG 23KT 3868 7741 3859 7733
          3842 7744

JRK
Special weather statement, Sep 28, 6:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT WED SEP 28 2011

DCZ001-MDZ009-013-VAZ052>054-290010-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
738 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 737 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LANGLEY TO WOODBRIDGE...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE BETHESDA...LINCOLNIA...AMERICAN
UNIVERSITY...ARLINGTON...CHEVY CHASE...FRANCONIA...GEORGETOWN...
ROSSLYN...ALEXANDRIA AND ADAMS MORGAN.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN ALSO
BE EXPECTED WITH THIS STORM. THE HEAVY RAIN MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3880 7702 3888 7703 3889 7707 3869 7706
      3869 7707 3872 7707 3871 7713 3863 7716
      3861 7720 3863 7723 3858 7725 3855 7730
      3871 7730 3901 7720 3909 7715 3913 7699
TIME...MOT...LOC 2337Z 216DEG 17KT 3896 7714 3864 7723

JRK
Special weather statement, Sep 28, 7:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT WED SEP 28 2011

DCZ001-MDZ009-010-013-016-VAZ052>054-290045-
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-CHARLES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
812 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...HOWARD...MONTGOMERY...PRINCE GEORGES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...CHARLES AND FAIRFAX COUNTIES...

AT 810 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BETHESDA TO JEFFERSON MANOR TO 12 MILES SOUTHWEST
OF MASON NECK...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE GARRETT PARK...GROVETON...CHEVY CHASE
VIEW...CHEVY CHASE SECTION FIVE...WHEATON...MASON NECK...THE WHITE
HOUSE...THE MALL...HOWARD UNIVERSITY AND GALLAUDET UNIVERSITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY DOWNPOURS AND WIND GUSTS OF 35 TO 45 MPH CAN ALSO BE
EXPECTED WITH THIS STORM. THE HEAVY RAIN WILL REDUCE VISIBILITIES TO
BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

RAINFALL OF AN INCH IN JUST UNDER AN HOUR CAN BE EXPECTED WITH
THIS LINE OF STORMS.

&&

LAT...LON 3929 7691 3899 7686 3871 7699 3865 7703
      3858 7720 3861 7719 3864 7722 3862 7724
      3859 7724 3858 7725 3907 7723 3918 7714
TIME...MOT...LOC 0010Z 221DEG 18KT 3902 7711 3880 7706
          3853 7730

JRK
Special weather statement, Sep 28, 7:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT WED SEP 28 2011

DCZ001-MDZ004-005-009>011-013-014-016-290130-
DISTRICT OF COLUMBIA DC-CARROLL MD-FREDERICK MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-SOUTHERN BALTIMORE MD-
CHARLES MD-
856 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
CARROLL...FREDERICK...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...SOUTHERN BALTIMORE AND CHARLES COUNTIES...

AT 855 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM FREDERICK TO BELTSVILLE TO WALDORF...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SCAGGSVILLE...NEW CARROLLTON...HIGHLAND...
GREENBELT...IJAMSVILLE...SPRINGDALE...NORTHWOOD...WALDORF...MONROVIA
AND SIMPSONVILLE.

VERY HEAVY DOWNPOURS AND WIND GUSTS OF 30 TO 40 MPH CAN ALSO BE
EXPECTED WITH THIS STORM. THE HEAVY RAIN WILL REDUCE VISIBILITIES TO
BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

LOCALIZED RAINFALL OF AN INCH IN JUST UNDER AN HOUR CAN BE EXPECTED
WITH THESE STORMS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3953 7740 3956 7727 3935 7675 3907 7670
      3871 7680 3857 7686 3853 7704 3887 7695
      3906 7701 3922 7713 3913 7736 3932 7746
TIME...MOT...LOC 0052Z 216DEG 16KT 3931 7736 3914 7693
          3888 7688 3861 7696

JRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Culpeper

When
September 28, 8:15 PM EST to September 29, 7:57 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter of a mile.

Dense Fog, Southern Fauquier

When
September 28, 10:35 PM EST to September 29, 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter of a mile.

Dense Fog, Northern Fauquier

When
September 28, 10:35 PM EST to September 29, 7:55 AM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter of a mile based on observations nearby.

Dense Fog, Prince William

When
September 28, 11:35 PM EST to September 29, 7:55 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter of a mile.

Dense Fog, Loudoun

When
September 29, 12:00 AM EST to 5:15 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter of a mile.

Dense Fog, Orange

When
September 29, 3:15 AM EST to 7:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter of a mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347979, 347981, 347982, 347980, 347977, 347978.